Montana, 2016

High Wind in Montana, February 18 to 19, 2016

February 18 to 19, 2016 · NWS BYZ · 8 events in 8 counties and zones

Another unusually strong February Pacific front blasted across the Billings Forecast Area on February 18th and 19th. Strong pressure rises were noted behind the front.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Another unusually strong February Pacific front blasted across the Billings Forecast Area on February 18th and 19th. Strong pressure rises were noted behind the front. These strong pressure rises combined with steep lapse rates resulted in high winds to many areas across the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 18, 2:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 18, 2:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MST THU FEB 18 2016

.SHORT TERM...VALID FOR FRI AND SAT...

STAGE IS SET FOR WIND/SHOWERS AND PERHAPS SOME GROUPEL FOR THE
NEXT 24 HRS OR SO. SHORT TERM PROGS ALL INDICATING FRONTAL WINDS
SWEEPING ACROSS THE FORECAST AREA WEST TO EAST BEGINNING AROUND
3 PM. HIGH WINDS AT THE SURFACE WILL INITIALLY BE INDUCED BY
SHOWER ACTIVITY AND FRONTAL PASSAGE THROUGH EARLY EVENING. BY
EARLY FRIDAY MORNING...THE GFS AND ECMWF BOTH SUGGEST STRONG
DOWNWARD MOTION AS INDICATED BY Q VECTOR DIVERGENCE WITH
IMPRESSIVE 700MB WINDS OVERNIGHT AND INTO FRIDAY MORNING. CURRENT
HIGH WIND WARNINGS AND ADVISORIES COVER ALL THIS WELL. HERE ARE
SOME ADDITIONAL DETAILS WE WILL BE MONITORING THIS EVENING.

STEEP LAPSE RATES TODAY COMBINED WITH STRONG DYNAMICS MAY PRODUCE
SOME GROUPEL SHOWERS. THESE CAN LEAD TO LOCAL IMPACTS IF THEY COME
DOWN HARD EVEN FOR A SHORT TIME. WE WILL ISSUE SPECIAL WEATHER
STATEMENTS TO COVER SITUATIONS AS THEY ARISE. 700MB WIND PROGGS
ARE QUITE STRONG AND SUGGEST SOME POTENTIAL FOR ISOLATED GUSTS TO
70 MPH THIS EVENING. WE WILL TRY TO HIGHLIGHT THESE AS WELL IF WE
CAN GET SOME LEAD TIME ON THEM.

THE POTENTIAL FOR A SHERIDAN MOUNTAIN WAVE THIS EVENING IS ALSO A
CONCERN. BUFKIT VERTICAL WIND PROFILES ARE SUGGESTIVE OF SOME
WINDS ON THE ORDER OF 70-75 MPH REACHING INTO AT LEAST THE HIGHER
FOOTHILLS WEST OF THE CITY OF SHERIDAN...AND POSSIBLY SOME HIGH
WINDS DOWN TO I-90 AS WELL. THIS COULD HAPPEN ALONG THE FRONTAL
PASSAGE AROUND 7PM...OR PERHAPS POST FRONTAL AROUND 10 PM TO 1
AM. EVEN THOUGH THE HIGH WIND WARNING TECHNICALLY COVERS THIS...WE
WILL BE MONITORING WATER VAPOR IMAGERY AND UPSTREAM OBSERVATIONS
FOR CLUES AND ISSUE STATEMENTS TO THIS EFFECT IF AND WHEN
CONFIDENCE INCREASES FOR MOUNTAIN WAVE ACTIVITY.

AS FOR THE MOUNTAINS...PERIODS OF SHOWERS ARE EXPECTED AND WE
WILL MAINTAIN THE HIGH POPS. SNOW AMOUNTS MAY BE LIMITED BY THE
INITIAL WARM AIR...BUT DYNAMICS ARE STRONG AND LAPSE RATES STEEP
SO A QUICK HITTING SNOW SQUALL COULD LEAD TO A FEW INCHES IN SOME
AREAS EARLY TONIGHT. BT

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

RELATIVELY MINOR CHANGES TO THE EXTENDED FORECAST TODAY. A
GENERALLY UNSETTLED NORTHWESTERLY UPPER-LEVEL FLOW PATTERN WILL
PERSIST THROUGH THE BULK OF THE EXTENDED FORECAST PERIOD...WITH A
SUCCESSION SHORTWAVE RIDGES AND TROFS EMBEDDED IN NORTHWESTERLY
CROSSING THE REGION. OVERALL NORTHWESTERLY FLOW SHOULD KEEP TEMPS
A BIT COOLER THAN HAVE BEEN SEEN IN PREVIOUS DAYS...BUT GUIDANCE
HAS TRENDED UPWARD OVER THE PAST FEW RUNS. THEREFORE...HAVE BUMPED
INHERITED TEMPS UPWARD THROUGH MUCH OF THE PERIOD.

SUNDAY WILL BE MAINLY DRY WITH THE EXCEPTION OF A FEW REMNANT
SHOWERS EXITING THE REGION TO THE EAST IN THE MORNING. FOLLOWING
SUNDAY A COUPLE OF SHORTWAVES WILL SLIDE THROUGH THE PERSISTENT
NORTHWESTERLY FLOW INTO THE REGION THROUGH ABOUT THURSDAY.
ALTHOUGH TIMING IS SLIGHTLY OFF AMONGST ASSORTED MODELS...MODEL
GENERALLY AGREE ON ENERGY CROSSING THE REGION. STRONGEST WAVE
APPEARS TO MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. EXPANDED
COVERAGE OF PRECIPITATION...AND RAISED MOUNTAIN POPS SIGNIFICANTLY
WITH THIS WAVE.

SHORTWAVE RIDGING DEVELOP BEHIND THE WAVE...WITH QUIET WEATHER
EXPECTED FOR TUESDAY AND WEDNESDAY. THE NEXT WAVE IS PROGGED
ACROSS WESTERN ZONES WEDNESDAY NIGHT INTO THURSDAY. THIS WAVE DOES
LOOK SIGNIFICANTLY DRIER THAN THE PREVIOUS WAVE...BUT THINK IS
WORTH MENTION FOR PRECIP POTENTIAL...SO ADDED MORE WIDESPREAD
SLIGHT POPS FOR THIS WAVE. RIDGING IS EXPECTED TO SPREAD INTO THE
AREA LATE THURSDAY INTO FRIDAY.

AS FOR WINDS ACROSS THE REGION...WITH THE RAPID PROGRESSION OF
SHORTWAVE RIDGES AND TROFS...PERIODS OF BREEZY CONDITIONS ARE
EXPECTED ACROSS THE REGION THROUGH THE PERIOD. THAT SAID...WINDS
ARE EXPECTED SIGNIFICANTLY LIGHTER THAN HAVE SEEN OVER THE PAST
SEVERAL DAYS...AND DO NOT APPEAR TO REACH HIGHLIGHT CRITERIA AT
THIS TIME...WITH GUSTS REMAINING WELL BELOW 60 MPH.
&&

.AVIATION...

GUSTY SW WINDS CONTINUING AROUND KLVM...AND ACROSS NORTHERN
WYOMING. STRONG GUSTY WINDS WILL SPREAD EAST THROUGH THE
DAY...IMPACTING KBIL IN NEXT COUPLE OF HOURS...AND THE REST OF
THE FORECAST AREA LATER THIS EVENING.

VFR CONDITIONS WILL PREVAIL OVER MOST OF THE AREA...WITH SNOW
EXPECTED OVER THE BEARTOOTHS/ABSAROKAS. MOUNTAIN OBSCURATIONS WILL
INCREASE THROUGH THE DAY.

RAIN HAS MOVE INTO THE KLVM AFTER...AND WILL SPREAD EASTWARD
THROUGH THE REST OF TODAY. SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE IN KBIL AND KSHR AREAS THROUGH THE AFTERNOON...AND
ACROSS EASTERN MOST ROUTES LATER THIS EVENING. MVFR CONDITIONS CAN
BE EXPECTED WITH PRECIPITATION. ISOLATED IFR/LIFR CONDITIONS ARE
ALSO POSSIBLE IN HEAVIER AND/OR WIND BLOWN PRECIPITATION. GILSTAD
&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 040/059 036/051 030/048 030/048 030/048 029/043 028/046
    20/N    11/N    11/N    12/W    21/U    01/U    21/B
LVM 040/053 035/044 026/044 029/045 025/045 027/045 029/046
    21/N    32/W    11/N    23/W    32/J    10/B    21/B
HDN 037/060 033/054 027/049 026/050 026/048 025/042 025/046
    30/N    11/N    11/B    12/W    21/U    01/U    22/W
MLS 039/057 032/052 027/045 026/049 027/044 026/043 024/041
    50/N    12/W    21/B    11/B    20/U    01/U    12/W
4BQ 037/058 031/053 027/046 025/049 025/044 025/043 025/042
    40/N    01/N    21/B    11/B    20/U    01/U    12/W
BHK 038/053 029/049 026/040 022/046 024/040 022/041 022/037
    60/N    12/J    32/J    10/B    20/U    11/U    11/B
SHR 035/055 029/050 024/044 022/046 024/044 022/042 023/043
    20/N    01/N    11/B    12/W    31/B    11/U    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MST FRIDAY FOR ZONES
      28>30-34-35-38>42-56-57-63.
     HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
      MST FRIDAY FOR ZONES 31>33-36-37-58.
     WIND ADVISORY IN EFFECT UNTIL 6 PM MST FRIDAY FOR ZONES
      65-66.
WY...HIGH WIND WARNING IN EFFECT UNTIL NOON MST FRIDAY FOR ZONE
      99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 18, 11:03 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1103 AM MST THU FEB 18 2016

MTZ028>042-056>058-063>068-WYZ098-099-181915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
1103 AM MST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE EXPECTED ACROSS THE REGION. PLEASE SEE YOUR LOCAL
FORECAST AND THE LATEST WEATHER ALERTS FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE EXPECTED ACROSS THE REGION FRIDAY. PLEASE SEE
YOUR LOCAL FORECAST AND THE LATEST WEATHER ALERTS FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 18, 1:26 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
126 PM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
02/18/2016  M60.00 MPH       SHERIDAN           WY   ASOS

&&

LD
Special weather statement, Feb 18, 2:58 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MST THU FEB 18 2016

MTZ034-035-038-039-182315-
EASTERN CARBON MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
SOUTHERN BIG HORN MT-
258 PM MST THU FEB 18 2016

...SIGNIFICANT WEATHER ADVISORY...

AN APPROACHING COLD FRONT WILL BRING A SURGE OF STRONG WEST WINDS
BETWEEN 300 PM AND 400 PM THIS AFTERNOON. EXPECT GUSTS OF 50 TO 60
MPH ALONG WITH SCATTERED LIGHT RAIN SHOWERS. THE FRONT WILL REACH
BILLINGS ABOUT 330 PM. TRAVELERS SHOULD BE ALERT FOR SUDDEN STRONG
CROSS WINDS.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...LAUREL...JOLIET...FROMBERG...PRYOR...WORDEN...
BALLANTINE...LOCKWOOD...SHEPHERD...HUNTLEY...BROADVIEW... HALFBREED
LAKE WILDLIFE...PARK CITY...ACTON...SILESIA...MOLT...COMANCHE AND
ROCKVALE.

LAT...LON 4578 10805 4578 10807 4532 10808 4536 10910
      4539 10912 4537 10916 4540 10917 4541 10920
      4612 10913 4613 10841 4617 10840 4619 10803
TIME...MOT...LOC 2154Z 270DEG 29KT 4612 10903 4548 10916

LESTER
Special weather statement, Feb 18, 4:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
408 PM MST THU FEB 18 2016

MTZ029>031-035-038-057-058-190000-
TREASURE MT-SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
408 PM MST THU FEB 18 2016

...SIGNIFICANT WEATHER ADVISORY...

A STRONG COLD FRONT WILL BRING A SURGE OF WEST WINDS THROUGH 5 PM.
EXPECT WIND GUSTS OF 50 TO 60 MPH ALONG WITH SCATTERED RAIN SHOWERS.
SOME OF THE STRONGER SHOWERS COULD BRIEFLY PRODUCE AN ISOLATED
LIGHTNING STRIKE AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
HARDIN...COLSTRIP...FORSYTH...HYSHAM...CUSTER...LODGE GRASS...MELSTONE...
WORDEN...BALLANTINE...LAME DEER...FORT SMITH...CROW AGENCY...BUSBY...
ASHLAND...ROSEBUD...MUSSELSHELL...BIRNEY...ST. XAVIER...MUDDY CLUSTER AND
INGOMAR.

LAT...LON 4684 10629 4531 10631 4530 10818 4675 10816
      4676 10783 4679 10784 4683 10786 4685 10789
TIME...MOT...LOC 2304Z 233DEG 42KT 4617 10810

TWH
Special weather statement, Feb 18, 4:37 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MST THU FEB 18 2016

MTZ038-039-058-WYZ098-099-190030-
SOUTHERN ROSEBUD MT-EASTERN CARBON MT-SOUTHERN BIG HORN MT-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
437 PM MST THU FEB 18 2016

...SIGNIFICANT WEATHER ADVISORY...

A STRONG COLD FRONT WILL BRING A SURGE OF WEST TO NORTHWEST WINDS
THROUGH 6 PM. THE STRONGEST WINDS WILL GET INTO SHERIDAN AROUND 530
PM. EXPECT WIND GUSTS OF 50 TO 60 MPH ALONG WITH SCATTERED RAIN
SHOWERS. SOME OF THE STRONGER SHOWERS COULD BRIEFLY PRODUCE AN
ISOLATED LIGHTNING STRIKE AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...LODGE GRASS...FORT SMITH...BIG HORN...
BIRNEY...PARKMAN...ST. XAVIER...BURGESS JUNCTION...ROSEBUD BATTLEFIELD
PARK...BIRNEY VILLAGE...STORY...WYOLA...TONGUE RIVER RESERVOIR...KIRBY...
BANNER...NORTHERN CHEYENNE INDIAN RESERVATION AND CROW INDIAN
RESERVATION.

LAT...LON 4486 10785 4500 10790 4500 10817 4550 10809
      4550 10625 4456 10660 4456 10714
TIME...MOT...LOC 2334Z 300DEG 39KT 4525 10778

TWH
Special weather statement, Feb 18, 5:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
500 PM MST THU FEB 18 2016

MTZ029>031-035-038-057-058-190100-
TREASURE MT-SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-
YELLOWSTONE MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
500 PM MST THU FEB 18 2016

...SIGNIFICANT WEATHER ADVISORY...

A STRONG COLD FRONT WILL BRING A SURGE OF WEST WINDS THROUGH 6 PM.
EXPECT WIND GUSTS OF 40 TO 50 MPH ALONG WITH SCATTERED RAIN SHOWERS.
SOME OF THE STRONGER SHOWERS COULD BRIEFLY PRODUCE AN ISOLATED
LIGHTNING STRIKE...SMALL HAIL AND WIND GUSTS TO 55 MPH.

LOCATIONS IMPACTED INCLUDE...
COLSTRIP...FORSYTH...HYSHAM...CUSTER...LAME DEER...BUSBY...ASHLAND...
ROSEBUD...BIGHORN...ROCK SPRINGS...VANANDA...BRANDENBERG...MUDDY CLUSTER...
INGOMAR...CARTERSVILLE AND NORTHERN CHEYENNE INDIAN RESERVATION.

LAT...LON 4684 10621 4546 10626 4547 10736 4685 10785
TIME...MOT...LOC 2358Z 261DEG 34KT 4619 10742

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
February 18, 5:00 PM MST to February 19, 12:45 PM MST
Where
Southern Wheatland forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

A wind gust of 59 mph was reported just west of Harlowton.

High Wind, Musselshell

When
February 18, 6:05 PM MST to 7:00 PM MST
Where
Musselshell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Bull Mountain Divide.

High Wind, Northern Stillwater

When
February 18, 6:16 PM MST to 6:21 PM MST
Where
Northern Stillwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

A wind gust of 59 mph was reported just east of Columbus.

High Wind, Custer

When
February 18, 7:38 PM MST
Where
Custer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

A gust of 59 mph was recorded at the Miles City Airport.

High Wind, Fallon

When
February 18, 10:19 PM MST to 11:40 PM MST
Where
Fallon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

A wind gust of 59 mph was recorded at the Baker Airport.

High Wind, Eastern Carbon

When
February 19, 12:29 AM MST
Where
Eastern Carbon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

A gust of 62 mph was recorded across far eastern Carbon County.

High Wind, Judith Gap

When
February 19, 8:45 AM MST to 8:49 AM MST
Where
Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Judith Gap DOT site.

High Wind, Northern Sweet Grass

When
February 19, 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS

A wind gust of 70 mph was reported just west of Melville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614163, 614159, 614162, 614157, 614155, 614158, 614160, 614161.